Wisconsin, 2001

Flood and Damaging Wind in Wisconsin, August 12, 2001

August 12, 2001 · NWS MKX · 2 events in 1 county or zone

A short line of severe thunderstorms rolled southeast through the county of Sheboygan. Accompanying powerful downburst winds, estimated to be 50 to 56 knots (58 to 65 mph), toppled large trees across most of the county, especially in the area from Elkhart Lake to Cedar Grove.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A short line of severe thunderstorms rolled southeast through the county of Sheboygan. Accompanying powerful downburst winds, estimated to be 50 to 56 knots (58 to 65 mph), toppled large trees across most of the county, especially in the area from Elkhart Lake to Cedar Grove. Some power lines sustained tree damage, mainly in the Plymouth area, and also in the city of Sheboygan. Brief heavy rains of 1 to 1.5 inches resulted in minor urban flooding in the city of Sheboygan, where 4 inch water depths on some roads were reported, and water got into some buildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 12, 1:03 PM CST, 6 hours 7 minutes earlier.

Area forecast discussion, Aug 12, 1:03 PM CST, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
203 PM CDT SUN AUG 12 2001

FCST FOCUS ON CHC OF TSTMS TONIGHT.

CDFNT LIES FROM NRN WI SWWD INTO SE MN. LIS OF -2 TO -4 HAVE
DEVELOPED WITHIN FRONTAL ZONE AND A WEST TO EAST LINE OF CONVECTION
HAS FORMED ACROSS NRN WI. CONVECTION IS MOVING EAST TO SOUTHEAST
AND 0-6 KM MEAN WIND VECTOR MAINTAINS THIS DIRECTION. WILL LIKELY
NEED FURTHER SWD DEVELOPMENT ALONG CDFNT TO SEE ANY CONVECTION
TONIGHT.

CDFNT WILL APPROACH NW CWA BY EVENING AND MOVE OUT OF THE SE AROUND
06Z. SFC CONVERGENCE WL RMN WK ALONG CDFNT...HOWEVER LEADING EDGE OF
DIFFERENTIAL CVA ALONG CDFNT AND WEAK CAPPING IS STILL SUFFICIENT
TO KEEP CHANCE POPS IN THE FCST. MAY INCREASE 30 POPS...ESPECIALLY
ACROSS THE NORTH BUT WILL WATCH LATEST SAT/RADAR TRENDS BEFORE
DECIDING.

CAA THEN KICKS IN TONIGHT WITH THICKNESSES FALLING 70-80 METERS.
AS LARGE HUDSON BAY UPPER LOW MOVES EAST...A ROBUST SHORTWAVE WITHIN
NORTHWEST FLOW MOVES ACROSS SASK/MANITOBA. WAA PATTERN THEN DEVELOPS
FROM THE PLAINS INTO WI FOR TUE/TUE NT AHEAD OF DEVELOPING SFC LOW
ACROSS CANADA AND U.S. PLAINS. MAIN LLJ AND WAA WILL RMN ACROSS
IA/MN AND NW WI FOR TUE/TUE NT...FOCUSING LIFT AND PRECIP. THERE
ALSO. UPPER TROUGH WILL THEN MOVE ACROSS GREAT LAKES ALONG WITH THE
ASSOCIATED CDFNT ON WED.

HI TEMPS FOR NEXT TWO DAYS WILL BE SIMILAR TO FRI AND SAT...WHICH
ALSO FOLLOWED THE PASSAGE OF A CDFNT WITH AIRMASS CHARACTERISTICS
SIMILAR TO THIS ONE. CU RULE GIVES WIDE RANGE OF FEW-BKN CU TOMORROW
BECAUSE OF UNCERTAINTY OF HOW COOL 850 TEMPS WILL BECOME. WILL GO
WITH SCT CU VIA MAV GUIDANCE. PTLY CLDY FOR TUE AS WELL WITH SOME
SCT MID LEVEL CLDS POSSIBLE FROM WAA ALOFT.

.MKX...NONE

In the hours before

Special weather statement, Aug 12, 2:55 PM CST, 4 hours 15 minutes before
WIZ046-047-051-052-056>060-062>072-130500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
355 PM CDT SUN AUG 12 2001

...HAZARDOUS WEATHER OUTLOOK...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

THREAT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...MAINLY NORTH
AND WEST OF MADISON.

DISCUSSION...A COLD FRONT OVER NORTHERN WISCONSIN WILL MOVE
SOUTHEAST ACROSS SOUTHERN WISCONSIN TONIGHT. WARM EVENING
TEMPERATURES AND INCREASING LOW LEVEL MOISTURE...WILL CONTRIBUTE TO
THE DEVELOPMENT OF SCATTERED THUNDERSTORMS. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE WITH HIGH WINDS AND LARGE HAIL.

.SPOTTER ACTIVATION...
STORM SPOTTER GROUPS MAY BE NEEDED TONIGHT.

OUTLOOK FOR MONDAY...
HIGH PRESSURE WILL BUILD OVER WISCONSIN...WITH NO THUNDERSTORMS
EXPECETED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Sheboygan

When
August 12, 7:10 PM CST to 7:30 PM CST
Where
Sheboygan County, Elkhart Lake
Measured
56 kt (64 mph)
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
43.833, -88.017

Flood, Sheboygan

When
August 12, 7:20 PM CST to 8:30 PM CST
Where
Sheboygan County, Sheboygan
Reported by
NEWSPAPER
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266833, 5266834.